Arizona, 2005

Flash Flood in Arizona, August 9, 2005

August 9, 2005 · NWS TWC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 9, 9:15 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 9, 9:15 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 AM MST TUE AUG 9 2005

.SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
THIS WEEK AS AN EAST TO SOUTHEAST FLOW PREVAILS. EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS TO CONTINUE INTO THE WEEKEND.

&&

.DISCUSSION...HIGH PRESSURE IS CURRENTLY OVER EASTERN NEW MEXICO.
THE AXIS WILL DRIFT ABOUT NEW MEXICO OVER THE NEXT COUPLE OF
DAYS...THEN SHIFT EAST OVER THE TEXAS PANHANDLE AND FRONT RANGE OVER
THE WEEKEND. AS THIS OCCURS A DISTURBANCE WILL MOVE NORTH THROUGH
SRN CALIFORNIA AND EVENTUALLY INTO NRN ARIZONA. THIS WILL KEEP THE
FLOW LIGHT SOUTH-SOUTHEAST THROUGH FRIDAY...WITH IT TURNING
SOUTHWEST AND INCREASING BIT FRIDAY THROUGH THE WEEKEND. DEEP
MOISTURE IS FIRMLY ENTRENCHED OVER THE AREA...SEVERAL IMPULSES WILL
DRIFT AROUND IN THE LIGHT FLOW HELPING TO FOCUS ORGANIZED ACTIVITY
THROUGH THE WEEKEND. MODELS CONTINUE TO ADVERTISE DRYING BEGINNING
NEXT TUESDAY...BUT FEEL THIS IS OVERDONE GIVEN EXTENT OF THE DEEP
MOISTURE OVER THE SOUTHWEST US...SO WILL ONLY NUDGE BACK POPS A BIT
NEXT WEEK.

TODAY LOOKS RIPE FOR ACTIVE CONVECTION...MODIFIED SOUNDING GIVES ALL
GO AFTER TEMPS REACH UP AROUND 90. ALTHOUGH...WILL WE REACH
90...PLENTY OF DEBRIS CLOUDINESS HANGING OVER THE WRN 2/3 OF THE CWA
FROM COMPLEX OVER SONORA. CLEARING IS TRYING TO SPREAD IN FROM THE
EAST...BUT HAS BEEN SLOW TO DO SO. WE CERTAINLY HAVE THE
MOISTURE...WITH PWS FROM 1.5-2.0 AREA WIDE AND DEWPOINTS IN THE
UPPER 60S TO NEAR 70S. SRN ARIZONA ALSO REMAINS IN AN AREA OF WEAK
DIFFLUENCE ALOFT. THE KEY WILL BE HEATING AND RIGHT NOW THE BET IS ON
GETTING ENOUGH CLEARING FOR A BIG DAY.

SLOW MOVEMENT OF ACTIVITY WILL PROVIDE A HEIGHTENED CONCERN FOR
FLASH FLOODING ACROSS MUCH OF THE FORECAST AREA LATE THIS AFTERNOON
AND EVENING AS THE SOILS ARE WELL SATURATED FROM HEAVY RAINFALL THE
PAST COUPLE OF DAYS IN MANY AREAS. ESPECIALLY ACROSS PIMA COUNTY AND
WESTERN GRAHAM COUNTY. WHERE SATURATED SOILS WILL CAUSE ANY
ADDITIONAL RAINFALL TO RAPIDLY RUNOFF INTO WASHES ALREADY OCCUPIED
BY PONDED OR RUNNING WATER.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHOEMAKER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 9, 11:55 AM MST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1155 AM MST TUE AUG 9 2005

AZZ019-029>035-101800-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1155 AM MST TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...THUNDERSTORMS ALREADY DEVELOPING MAINLY OVER THE HIGHER
TERRAIN LATE THIS MORNING...ESPECIALLY OVER THE CATALINAS AND THE
RINCONS...BUT MORE STORMS ARE DEVELOPING IN THE VALLEYS TODAY
COMPARED TO YESTERDAY. STORMS ARE DRIFTING SLOWLY TO THE NORTHWEST
AND ACTIVITY WILL CONTINUE TO SHIFT TO THE VALLEYS AND FAR WESTERN
DESERTS BY THE LATE AFTERNOON AND EARLY EVENING. THE MAIN THREAT
WILL BE LOCALIZED FLASH FLOODING...ESPECIALLY ACROSS PIMA COUNTY...
SOUTHEAST PINAL...AND COCHISE COUNTIES WHERE SATURATED SOILS WILL
CAUSE ADDITIONAL RAINFALL TO RAPIDLY RUNOFF INTO WASHES ALREADY
OCCUPIED BY PONDED OR RUNNING WATER.

DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED DEEP
MOISTURE OVER MUCH OF THE REGION WITH VALUES FROM 1.6-1.8 INCHES. IN
ADDITION DEWPOINT TEMPERATURES AT THE SURFACE ARE GENERALLY IN THE
60S TO LOWER 70S.

AN AREA OF DIFFLUENT FLOW REMAINS ACROSS SOUTH CENTRAL ARIZONA
BETWEEN THE UPPER HIGH OVER WESTERN NEW MEXICO AND AN INVERTED
TROUGH JUST WEST OF THE GULF OF CALIFORNIA INTO SOUTHERN CALIFORNIA.

THE REMNANTS OF A STORM COMPLEX FROM THE OVERNIGHT HOURS OVER SONORA
MEXICO IS CURRENTLY MAKING ITS WAY TOWARD SOUTH CENTRAL ARIZONA
WHICH WILL LIKELY ENHANCE THE ACTIVITY THAT DEVELOPS TODAY...
ESPECIALLY OVER CENTRAL AND EASTERN PORTIONS OF PIMA COUNTY.

THE 12Z SOUNDING FROM KTUS INDICATED A VERY MOIST AIRMASS IN PLACE
WITH A PRECIPITABLE WATER VALUE OF 1.79 INCHES. IN ADDITION...THE
AIRMASS WAS VERY UNSTABLE. MID LEVEL WINDS WERE ALSO LIGHT...
THEREFORE THE STORMS THAT DEVELOP TODAY SHOULD BE RATHER SLOW MOVERS
AND THE THREAT FOR FLOODING RAINS WILL BE THE MAIN THREAT FOR THIS
AFTERNOON AND EVENING...BUT WE CANT RULE OUT THE POTENTIAL FOR A
FEW OF THE STORMS TO PRODUCE WET MICROBURSTS AS WELL. ONE LIMITING
FACTOR FOR THE DEVELOPMENT OF STORMS TODAY WILL BE THE EXTENSIVE
CLOUD COVER WHICH WILL LIMIT THE AMOUNT OF SOLAR INSOLATION WE
RECEIVE.

SLOW NORTHWEST MOVEMENT OF ACTIVITY WILL PROVIDE A HEIGHTENED
CONCERN FOR FLASH FLOODING ACROSS MUCH OF THE FORECAST AREA THIS
AFTERNOON AND EVENING AS THE SOILS ARE WELL SATURATED FROM HEAVY
RAINFALL THE PAST COUPLE OF DAYS IN MANY AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MOLLERE

In the hours before

Local storm report, Aug 9, 11:43 AM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1143 AM MST TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      12 SE GREEN VALLEY      31.73N 110.87W
08/08/2005                   SANTA CRUZ         AZ   OTHER FEDERAL

            HOME IN MADERA CANYON FLOODED. ABOUT 2 FEET OF WATER AND
            MUD REPORTED IN HOME BY CORONADO NATIONAL FOREST. SMALL
            AREA OF 1.50 INCH RADAR INDICATED RAINFALL FELL ON
            UPPER-MOST PORTION OF MADERA CANYON WATERSHED.

&&

SCHAFFNER

The radar

The Tucson radar (KEMX), 47 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pima

When
August 9, 12:45 PM MST to 2:30 PM MST
Where
Pima County, Tucson
Property damage
$15,000
Reported by
BROADCAST MEDIA
Coordinates
32.233, -110.933

Significant rainfall across the Tucson Metro Area caused several roads to be flooded requiring several swift water rescues. A few of the roads that were closed due to flooding included but were not limited to:Wilmot Road from Sahuarita Road to Andrada RoadOld Vail Connection east of Old Nogales HighwaySummit Road east of Old Nogales HighwayOld Ajo Highway from San Joaquin Road to Ajo HighwayOverton Road at the Canada Del Oro WashThree swift water rescues were performed throughout the Tucson Metro Area which included rescues at the following locations:The Rillito Wash near the Tucson MallSt. Mary's Road near Interstate 10

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469083.